Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 150, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Dec 31, 2002, 3:01 AM CST for Washington Parish, Louisiana; Pearl River County, Walthall County, Mississippi. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 31, 2002, 3:01 AM CST (09:01 UTC)
- Expired
- Dec 31, 2002, 4:00 AM CST
- In force
- 59 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
Counties Washington Parish, LA, Pearl River County, MS, Walthall County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 31, 3:05 AM CST | Thunderstorm Wind 60 ES | Angie, LA | A line of severe thunderstorms produced damaging wind gusts downing trees and power lines. Some roof damage also occurred due to high winds and fallen tree limbs. |
| Dec 31, 3:55 AM CST | Thunderstorm Wind | Picayune, MS | A few trees were blown down. |
| Dec 31, 4:00 AM CST | Thunderstorm Wind | Salem, MS | A few trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 31, 12:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
| Dec 31, 2:50 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045 WUUS54 KLIX 310901 SVRNEW LAC117-MSC109-147-311000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 258 AM CST TUE DEC 31 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...FRANKLINTON...BOGALUSA PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI WALTHALL COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 400 AM CST * AT 254 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF SALEM TO 13 MILES WEST OF ENON...OR FROM 10 MILES NORTHEAST OF MCCOMB TO 14 MILES EAST OF AMITE...MOVING EAST AT 45 MPH. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 2:30 AM CST, 31 minutes earlier.
Area forecast discussion, Dec 31, 2:30 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 AM CST TUE DEC 31 2002
THE MUCH ADVERTISED SEVERE WEATHER EVENT FOR SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI IS WELL UNDERWAY AS A STRONG SQUALL LINE OF SEVERE
TSTMS IS RACING EWD OVER THE LOWER MS VALLEY. WIND GUSTS TO 75 MPH
WERE REPORTED IN THE BATON ROUGE AREA AROUND 2 AM AND SEVERAL SEVERE
TSTM WARNINGS HAVE ALREADY BEEN ISSUED. VERY STRONG DYNAMICS WILL
CONTINUE TO EXIST FOR DAMAGING WINDS AND LARGE HAIL AS THE UPPER LOW
WAS MOVING INTO SE TX. A SLY JET OF 45 TO 50 KTS WILL CONTINUE
AHREAD OF THE SQUALL LINE THIS MORNING WITH A VERY STRONG HIGH LEVEL
JET ACROSS THE GULF COAST. MOST MODELS FORECAST THE H5 LOW TO
CONTINUE EWD ACROSS SRN LA TODAY INTO S MS BY TONIGHT. HELICITIES
ARE RUNNING AROUND 200 OR HIGHER AND THE SVR TSTM WATCH REMAINS IN
EFFECT UNTIL 6 AM THIS MORNING FOR MUCH OF SE LA AND SW MS. THE
WATCH MAY HAVE TO BE EXTENDED EWD IN A FEW HOURS.
WITH THE COOL POOL ALOFT MOVING INTO THE REGION BY THIS AFTN
ADDITIONAL TSTMS MAY DEVELOP ESPECIALLY IF BREAKS IN THE CLOUDS ALLOW
SOME SUNSHINE TO HEAT UP THE LOWER ATMOSPHERE. ALSO SOME
WRAP-AROUND MOISTURE TO BRING SOME LIGHT RAIN TO THE AREA EARLY
TONIGHT. AS THE UPPER LOW PULLS OFF TO THE EAST ON NEW YEARS DAY
CLOUDS WILL DECREASE FROM THE WEST. ANOTHER STRONG DISTURBANCE ALOFT
IS FORECAST TO DIG SEWD THROUGH THE PLAINS WED NIGHT AND THU DRIVING
ANOTHER COLD FRONT COLD FRONT SWD THROUGH THE AREA. HOWEVER LOW
LEVEL MOISTURE IS NOT LIKELY TO MOVE BACK NORTH OVER THE AREA FOR
PRECIP SINCE THE WAVE LENGTH IS VERY SHORT BETWEEN THE PRESENT
SYSTEM AND THE NEXT ONE. WILL CONTINUE BASICALLY A DRY FORECAST FOR
THE FIRST PART OF THE NEW YEAR. LOCALLY HEAVY HEAVY OF ONE TO TWO INCHES
LIKELY WITH THE STRONG LINE OF TSTMS. NOT MUCH GREATER AMTS
INDICATED DUE TO THE RAPID MOVEMENT OF THE LINE.
PRELIM NUMBERS NUMBERS FOLLOW...
MCB 64/44/62/42 +600
BTR 63/46/62/45 9400
MSY 66/49/62/46 9400
GPT 66/47/62/44 +400
.NEW...SMALL CRAFT ADVISORY PQL TO ATCHAFALAYA RIVER INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.
05Hazardous weather outlook, Dec 30, 3:30 PM CST, 11 hours 31 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 330 PM CST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TONIGHT A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED AREA OF LOW PRESSURE AND COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY LATE TONIGHT AND TUESDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE WEST AFTER MIDNIGHT AND CONTINUE INTO TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND EARLY TUESDAY ACROSS ALL OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. DAMAGING THUNDERSTORM WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT FROM THESE STORMS. THE MOST LIKELY TIME FRAME FOR STRONG TO SEVERE THUNDERSTORMS IS 3 TO 6 AM IN THE BATON ROUGE AREA...5 TO 8 AM IN THE NEW ORLEANS AREA METRO AREA AND BETWEEN 7 AND 10 AM TUESDAY MORNING ACROSS THE MISSISSIPPI GULF COAST. HEAVY RAINFALL AMOUNTS AROUND 1 TO 3 INCHES CAN BE EXPECTED WITH SOME OF THE THUNDERSTORMS. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT ACROSS THE COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER AND FOR LAKES PONTCHARTRAIN AND MAUREPAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY THROUGH THE MORNING HOURS ACROSS THE AREA WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS CONTINUING ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI TO THE EAST OF A MCCOMB MISSISSIPPI TO HOUMA LOUISIANA LINE. DAMAGING THUNDERSTORM WINDS AND ISOLATED TORNADOES WILL AGAIN BE THE MAIN THREAT WITH THESE STORMS. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH TUESDAY AFTERNOON. SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS TUESDAY AND TUESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS MAY AGAIN OCCUR ON THURSDAY IN THE WAKE OF ANOTHER COLD FRONT. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED FOR LATE TONIGHT AND TUESDAY MORNING.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 1:04 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee | 56 min |
| Dec 31, 1:20 AM CST | Severe Thunderstorm Warning | LIX | Iberville | 55 min |
| Dec 31, 1:31 AM CST | Special Marine Warning | LIX | 119 min | |
| Dec 31, 1:31 AM CST | Special Marine Warning | LIX | 119 min | |
| Dec 31, 1:36 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, West Baton Rouge | 54 min |
| Dec 31, 1:53 AM CST | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Saint James | 67 min |
| Dec 31, 1:58 AM CST | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 62 min |
| Dec 31, 2:03 AM CST | Severe Thunderstorm Warning | LIX | Livingston | 57 min |
| Dec 31, 2:18 AM CST | Severe Thunderstorm Warning | LIX | Lafourche, Terrebonne | 57 min |
| Dec 31, 2:33 AM CST | Severe Thunderstorm Warning | LIX | Saint Charles, Saint John the Baptist, Tangipahoa | 57 min |
| Dec 31, 2:42 AM CST | Special Marine Warning | LIX | 2 hr | |
| Dec 31, 3:12 AM CST | Severe Thunderstorm Warning | LIX | Jefferson, Saint Tammany | 63 min |
| Dec 31, 3:27 AM CST | Special Marine Warning | LIX | 2 hr | |
| Dec 31, 3:33 AM CST | Special Marine Warning | LIX | 57 min | |
| Dec 31, 5:01 AM CST | Special Marine Warning | LIX | 119 min | |
| Dec 31, 5:01 AM CST | Special Marine Warning | LIX | 119 min | |
| Dec 31, 5:31 AM CST | Severe Thunderstorm Warning | LIX | Plaquemines | 59 min |
| Dec 31, 6:47 AM CST | Special Marine Warning | LIX | 118 min | |
| Dec 31, 7:13 AM CST | Special Marine Warning | LIX | 32 min | |
| Dec 31, 5:22 AM CST | Severe Thunderstorm Warning | LIX | Jackson | 53 min |
| Dec 31, 6:14 AM CST | Tornado Warning | LIX | Jackson | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.